Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 103, NWS Indianapolis, IN

July 4, 2004Knox County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 4, 2004, 3:50 PM EST for Knox County, Indiana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 3:50 PM EST (20:50 UTC)
Expired
Jul 4, 2004, 4:45 PM EST
In force
55 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Knox County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 1:05 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 042050
SVRIND
INC083-042145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
349 PM EST SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN SOUTHWEST INDIANA
  THIS INCLUDES THE CITY OF VINCENNES

* UNTIL 445 PM EST

* AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 17 MILES WEST OF RUSSELLVILLE TO 22 MILES SOUTHWEST OF
  DECKER...OR ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF OLNEY
  TO 24 MILES NORTHEAST OF CARMI...AND MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RUSSELLVILLE AROUND 415 PM EST
  OAKTOWN AROUND 420 PM EST
  MONROE CITY AROUND 425 PM EST
  WHEATLAND AROUND 430 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3886 8791 3823 8795 3832 8729 3888 8728

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:20 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 4, 2:20 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST SUN JUL 4 2004

.DISCUSSION...UNSETTLED WX PTN XPCTD ACRS THE AREA FOR THE NEXT
COUPLE OF DAYS AS WESTERLIES REMAIN DISPLACED RATHER FAR TO THE S FOR
THIS TIME OF YEAR. FCST FOCUS CENTERS ON PCPN CHCS.

IN THE NR TERM...CONVECTIVE CLUSTERS FORMING OVR SRN ILL IN RESPONSE
TO A WK UPPR DISTURBANCE CURRENTLY MOVG ESEWD THRU ERN IA/ERN MO.
AS DISTURBACE MOVES TOWARDS THE SRN CWA...ADDITIONAL ACTVTY MAY DVLP
LTR THIS AFT/EVEN. WL KEEP CHC POPS GOING OVR ALL ZONES XCPT THE FAR
N FOR THIS EVEN. BASED ON CURRENT MOVMENT OF WV...PCPN THREAT SHOULD
BE ABOUT OVR BY 05Z. ALTHOUGH INSTABILTY NOT EXTREME...STG WIND
FIELDS ALOFT MAY SUPPORT WIND DAMAGE WITH THE STRONGER STORMS. WS550
IN EFFECT TIL 00Z FOR SRN CWA.

IN THE LTR PDS...WK FNT IS PROGGED TO SETTLE INTO THE SRN ZONES BY
MON AFT...BEFORE LIFTING BACK N BY TUES. ATTM...NOT SEEING MUCH IN
THE WAY OF UPPR SUPPORT ON MON...HOWEVER INSTABILITY WL BE HIGH S OF
FNT WITH LI/S RANGING FM -5 IN THE NE ZONES TO ABOUT -11 IN THE SW.
WL GO WITH CHC POPS ON MON AFT FOR ABOUT THE SW HALF OF THE CWA. WAA
COUPLED WITH FNT LIFTING BACK N WARRANTS A CONTINUED CHC POP FOR MON
NIGHT/TUES.

LO LVL THICKNESSES SUGGEST THE NGM MOS GUIDANCE FOR THE MOST PART
LOOKS OK...HOWEVER THE HIGHS ON TUES MAY BE ABOUT 3-5 DEGS TOO COOL.
WL BUMP THE GUIDANCE UP A FEW DEGS AS A RESULT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JAS
Hazardous weather outlook, Jul 4, 12:59 PM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1259 PM EST SUN JUL 4 2004

INZ060-061-067>069-042001-
DAVIESS-GREENE-KNOX-MARTIN-SULLIVAN-
1259 PM EST SUN JUL 4 2004

THUNDERSTORMS WILL MOVE EAST AT 35 MPH INTO THE AREA AFTER 130 PM
EST. THE STORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY
AS THE AFTERNOON WEARS ON. A FEW OF THE STORMS COULD PRODUCE GUSTY
WINDS TO 40 MPH, HEAVY RAINS ALONG WITH DANGEROUS CLOUD TO GROUND
LIGHTNING. SEVERE STORMS ARE ALSO POSSIBLE...MAINLY AFTER 3 PM.

INZ043-044-051-052-042001-
CLAY-PARKE-VERMILLION-VIGO-
1259 PM EST SUN JUL 4 2004

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE AFTER
1 PM ACROSS THE AREA. ALL SHOWERS AND STORMS WILL MOVE EAST AT 35
MPH...BE ON THE LOOKOUT FOR DANGEROUS CLOUD TO GROUND LIGHTNING. THE
THREAT FOR STORMS WILL PERSIST THROUGH THE AFTERNOON.

In the hours before

Special weather statement, Jul 4, 1:16 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
116 PM EST SUN JUL 4 2004

INZ051>053-060>065-067>072-050000-
BARTHOLOMEW-BROWN-CLAY-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-KNOX-
LAWRENCE-MARTIN-MONROE-OWEN-SULLIVAN-VIGO-
116 PM EST SUN JUL 4 2004

..SEVERE THUNDERSTORM WATCH #550 REMAINS IN EFFECT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM.
Special weather statement, Jul 4, 3:34 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
334 PM EST SUN JUL 4 2004

INZ051>053-050000-
CLAY-OWEN-VIGO-
334 PM EST SUN JUL 4 2004

...SEVERE THUNDERSTORM WATCH #550 IS NO LONGER IN EFFECT...

THE THREAT FOR SEVERE WEATHER HAS ENDED.

INZ060>065-067>072-050000-
BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-KNOX-
LAWRENCE-MARTIN-MONROE-SULLIVAN-
334 PM EST SUN JUL 4 2004

..SEVERE THUNDERSTORM WATCH #550 REMAINS IN EFFECT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:09 PM ESTSevere Thunderstorm WarningINDDaviess66 min
Jul 4, 4:48 PM ESTSevere Thunderstorm WarningINDMartin57 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.